Major high blood pressure...spiking...scared to death.
I have always had a great blood pressure...a bit low but with age, it increased into the 120s over 80's. I actually was relieved as I know low blood pressure can be hazerdous...in certain situations. The other day, I went in to my docs office and do go regularly to him as I have a bad back. He takes my B/P and always seems to be pleased. This time, it was ridiculously high. 205/100. They had to take it several times...all about the same. The doc asked for me to pick up a B/P machine and monitor myself...I have no symptoms. Which I understand is quite common. I purchased one and took it by and calibrated it to their machines. We were about the same. No digital for me...got the real thing. So, it had dropped to 170's/90 or so and he asked me to keep a log. Wanted to see me in a couple of weeks. I began taking my B/P and that evening it spiked to 225ish over 140. This actually freaked me out. I have had several readings and it seems that in the am and evening...it spikes. I was actually shocked that he would let me leave his office with this high of a B/P...as I am a GMT and have experience...no one would leave an office where I worked. So, several days have gone by. I even visit 4 drugstores and compare their readings. One store...it showed nothing...wouldn't read. This scared me. Twice...nothing. I went to the fire dept and they took it and it was high but not as high as in the am...it was 180/100. So, I tried to get in to see my doc but to no avail. The spiking was enough of a symptom that I knew I needed to be seen. I went to an urgent care facility. 4 tries on my L arm and NO reading possible. Right arm was taken manually and it wasn't bad...180/90 but no reading on my left. The doc asked specific questions. I had had an occiptal migraine...where you actually feel no pain but can't see good. It's a weird feeling but goes away quickly...just days before the original office visit. The urgent care doc seemed to link this to a symptom and immediately put me on a beta blocker...ATENLOL 50 mg. once in evening. So far, B/P has continued to be out of sight...just the lower number is not going above 105. The 120's, 130's are not happening. I rest better and have no side effects thus far. I do hope the meds begin to lower it...my pulse is certainly lowered...70ish, and this is much lower than norm. I am usually 80 or so. My question...With this extreme blood pressure level...no matter where I take it, home, docs office, drugstore, in my car...under any situation is up and down but never back to normal range. So, shouldn't I have been monitored with a 24 hour cuff or shouldn't I have been seen at a hospital? The only thing the doc did was look in my eyes and listen to my chest. hmmm? It's scaring me now. I am glad to have been put on a med...and my Internal Med doc will see me on Monday like it is no big deal. Well...opinions will be greatly appreciated. I am active....oh, and the doc had his nurse call me and tell me to exercise and stay off salt. LOL! I am super active and do not use salt and watch my diet. So, it just seemed lame. I think this med is used to prevent heart attacks/strokes and often used to bring a patient back from either to restore them to normal faster. It also works on migranes (migraines). I believe it opens the blood flow...and yet...I hope it does a better job soon. I worry a little about the lower pulse. I don't want it to drop further. Any help? Thanks.
First off, don't take multiple readings at any given times, once per day, maybe twice. It is common knowledge that taking readings one after another will trigger an anxiety response that will increase your blood pressure. Also, don't EVER use drug store machines, they are not accurate due to over use and poor maintenance.
I had very high levels when mine was detected, mine is mostly due to white coat syndrome which means I test very high at the doctor's office yet my 90 day ave at home is only 110/67. The drug he put you on is a beta blocker designed to slow your heart rate. By doing so your heart works less hard and reduces your BP. Exercise will definitely lower your BP, but it needs to be more than just being active. It requires 30-60 mins per day, most days of the week maintaining an average heart rate of 75% to 85% of your max predicted heart rate (220 - age). The Atenol is not used to bring people back from the brink or prevent heart attacks no is it a vasodilator, only to lower your heart rate and help correct irregular heart rhythms by blocking specific receptors in the electrical system of your heart.
I'm sure you'll be fine until you see your doctor but seek help if you start to experience stroke symptoms. Other than that, relax, only take your BP once per day in the left arm, log it and take it easy.
As erijon correctly states, the white coat syndrome can cause problems but so too can an anxious person who seems to be quite stressed for different reasons throughout the day. To get blood pressure normal for an anxious person is very difficult as you can imagine. They could bombard you with beta blockers and ace inhibitors, then things will looks great. However, when a moment arrives when you do finally relax, it will of course plummet. So I guess the first thing to ask, are you generally anxious and stressed out? Have you recently had some worry in your life to deal with? It's always best to start with the absolute simple things before looking for the worse case scenarios. The first thing my Doctor says to me when my BP is a bit high is "ok, what are you worried about".
I would seriously consider getting a second opinion w. a doc that will be there for you...this is some serious stuff and needs to be taken care of if you are on antenolol at only 50 mg. per day and your blood pressure is spiking like this that is just crazy...you need to get proactive with this one becaue your whole life could depend on it and hopefully your doc has you on an aspirin a day at the very least with this....i know my sister has borderline high blood pressure and she takes a 50 mg in the morning and one at nite...so what is their issue.....they need to help you out on this one...don't stop until you get the answers you need.....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.